Ohio, 2009Damaging Wind in Ohio, May 27, 2009
May 27, 2009 · NWS IWX · 1 event in 1 county or zone
Weak low pressure tracked across northern Indiana during the afternoon and evening hours. Extensive cloud cover kept most areas from destabilizing except for portions of Van Wert and Allen counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low pressure tracked across northern Indiana during the afternoon and evening hours. Extensive cloud cover kept most areas from destabilizing except for portions of Van Wert and Allen counties. A small area of thunderstorms developed in Auglaize County and moved into the southeastern part of Van Wert and southwestern part of Allen County. Training of the storms occurred over the area with an isolated wind damage report in the Spencerville area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 27, 2:57 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, May 27, 2:57 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EDT WED MAY 27 2009
.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...
DEEP MOISTURE ENSCONCED IN THE CWA WITH DEWPOINTS IN THE MID TO
UPPER 60S WITH SOME STATIONS IN THE LOW 70S. SFC BOUNDARY EVIDENT
IN SFC OBS LIES BACK ACROSS ILLINOIS WITH LOW CENTERED IN THE NE
CORNER OF THE STATE AND WINDS VEERING THROUGH PIA AND STL. DRIER
AIR LIES WELL BACK ACROSS MN-WI AND NORTH OF THE WARM FRONTAL
BOUNDARY IN UPPER MICHIGAN. ALOFT...STRONG WESTERLIES STILL
LOCATED WELL NORTH OVER CANADA WHILE A MID LEVEL SHORTWAVE TROUGH
CENTERED OVER THE PLAINS IS MAKING SLOW PROGRESS EAST.
TSRA HAVE BEEN FIRING ALREADY THIS AFTERNOON WITH MOST ACTIVITY
FAVORING THE EASTERN HALF OF THE CWA WHERE RUC ANALYSIS INDICATES
DEEPEST MOISTURE LIES. THIS SHOULD CONTINUE TO BE THE FOCUS FOR THE
MOST ORGANIZED ACTIVITY...SLIDING EASTWARD INTO OHIO AS THE
AFTERNOON PROGRESSES. STILL WITH JUICY BL MOISTURE HANGING AROUND AND
CONVECTIVE TEMPS BEING REALIZED UNDER AFTERNOON SUN AND SBCAPES
NEAR 1500 J/KG...STORMS MAY STILL POP FURTHER WEST...AND LIKELY
VS CHC POPS EAST OF I-69 WILL BE A PRESS TIME DECISION BASED ON
TRENDS.
SFC BNDRY IS VERY SLOW TO MOVE THROUGH THE CWA GIVEN LACK OF ANY FLOW
AND MID LEVEL SHORTWAVE CATCHES UP AS THE FRONT GETS TO EASTERN EDGE
OF CWA BY THURSDAY MORNING. NAM12 HANGS THE FRONT UP IN THE LIMA
AREA AND DOESNT CLEAR THE CWA UNTIL NEAR 00Z FRI. OTHER MODEL
GUIDANCE IS VARYINGLY QUICKER...WITH THE LOCAL WRF BEING THE NEXT
SLOWEST AFTER THE NAM. HAVE WEIGHTED TOWARDS THE SLOWER SOLNS GIVEN
TOTAL LACK OF OVERALL FLOW AND KEPT CHC POPS IN THE EAST THROUGH
00Z FRI WHILE DROPPING TO SLIGHT CHC WEST...BUT NOT DROPPING
COMPLETELY WITH MID LEVEL TROF AXIS NOT YET PASSING THROUGH. DRIER
AIR ARRIVES BEHIND THE BOUNDARY ON THURSDAY DROPPING DEWPOINTS
INTO THE 50S EVERYWHERE BUT THE SE WHERE SLOGGING FRONT STILL
HANGS UP...USHERING IN A MORE COMFORTABLE NIGHT.
&&
.LONG TERM...
SHRTWV OVER SWRN CANADA TODAY EXPECTED TO PROGRESS EAST INTO BASE OF
BROAD TROF SOUTH OF STNRY UPR LOW OVER NWRN HUDSON BAY RESULTING IN
DEEPENING OF THE CANADIAN TROF INTO THE GRTLKS FRI. SFC CDFNT
ASSOCIATED WITH THE SHRTWV SHOULD MOVE SE TO NW OH-IA FRIDAY AFTN.
CONVERGENCE ALONG THIS CDFNT SHOULD BE QUITE WK IN OUR AREA AS IT
ENCOUNTERS REMNANT CYCLONIC FLOW FROM SFC LOW WHICH WILL MOVE
THROUGH OUR AREA TODAY AND STILL BE LINGERING OVER SERN ONTARIO ON
FRIDAY MORNING. HWVR...MODELS TO A VARYING DEGREE HAVE SUGGESTED
THAT A WK LOW WILL DVLP ALONG THE FRONT OVER THE NRN PLAINS AND MOVE
SE. ENHANCED MOISTURE/INSTABILITY ASSOCIATED WITH THIS WK LOW WILL
PROVIDE BETTER CHANCES OF CONVECTION TO OUR WEST FRIDAY, AND
REMNANTS OF THIS CONVECTION COULD REACH SWRN PORTION OF OUR AREA AS
SHOWERS FRIDAY NIGHT. LEANED TOWARD 00Z ECMWF AS A REASONABLE
COMPROMISE BTWN WEAKER GFS AND STRONGER NAM WRT STRENGTH OF THE SFC
LOW. BACKING FLOW AND WK WAA AHEAD OF THE CDFNT SHOULD ALLOW TEMPS
TO REBOUND FROM THURSDAYS READINGS INTO THE L-M70S OVER MOST OF THE
CWA FRI...EXCEPT STILL A LITTLE COOLER NEAR LM.
A SECOND RATHER VIGOROUS SHRTWV IS EXPECTED TO ROTATE S-SE AROUND
HUDSON BAY LOW ACROSS SE CANADA SAT/SAT NGT. ASSOCIATED SFC BOUNDARY
SHOULD MOVE ACROSS OUR CWA SAT NGT. WITH WK INSTABILITY AND LIMITED
MOISTURE/FORCING IN OUR AREA WILL LEAVE THIS FROPA DRY.
HIGH PRESSURE EXPECTED TO MOVE QUICKLY EAST ACROSS THE GRTLKS ON
SUNDAY WHILE UPSTREAM ANOTHER SHRTWV MOVES INTO THE NRN PLAINS. WARM
FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO MOVE INTO THE AREA
SUNDAY AFTN. AGAIN SOME DIFFERENCES REMAIN IN STRENGTH OF
CONVERGENCE/ISENT LIFT ALONG/AHEAD OF WARM FRONT SO WHILE A FEW
SHOWERS NOT TOTALLY OUT OF THE QUESTION... STUCK WITH DRY FCST FOR
NOW. CDFNT ASSOCIATED WITH THIS SYSTEM EXPECTED TO MOVE THROUGH THE
AREA ON MONDAY WITH TSRA PSBL ALONG/AHEAD OF IT. FRONT SHOULD BECOME
E-W ORIENTED WITH PSBL WAVE MOVG ALONG IT SO LINGERING POPS INTO TUE
STILL SEEMS REASONABLE. HEAVY RAINFALL APPEARS PSBL AS THIS SLOW
MOVG FRONT MOVES THROUGH MOIST/UNSTABLE AIRMASS OVER THE AREA WITH
MID LEVEL FLOW NEARLY PARALLEL TO FRONT ORIENTATION. 00Z ECMWF
SUGGESTS SOME OVERRUNNING SHOWERS MAY PERSIST INTO WED AS ANOTHER
WAVE MOVES ALONG THE FRONT. SIDED WITH MORE OPTIMISTIC GFS
SUGGESTING HIGH PRES BUILDING INTO THE AREA WITH DRIER AIRMASS.
ONLY SGFNT CHANGE TO TEMPS WAS TO LOWER THEM ON TUE. MODELS HAVE
BEEN TRENDING FASTER WITH ARRIVAL OF CDFNT EARLY NEXT WEEK AND ARE
IN GOOD AGREEMENT THAT OUR CWA WILL BE IN THE COOLER AIR BY TUE.
THUS... NO APPEARS WARMEST DAY IN THIS PD WILL BE MONDAY AHEAD OF
THE FRONT WITH HIGHS IN THE L80S OVER MOST OF THE CWA...COOLING OFF
ABOUT 10F ON TUE WITH SLIGHTLY BLO NORMAL TEMPS CONTG INTO WED.
&&
.AVIATION.../18Z TAFS/...
VERY MOIST AIRMASS CONTINUES TO SUPPORT SCATTERED CONVECTION AHEAD
OF SLOW MOVING FRONTAL BOUNDARY STILL TO OUR WEST OVER ILLINOIS.
DAYTIME HEATING REMAINS THE PRIMARY FORCING MECHANISM AND STORMS
MAY CONTINUE TO DEVELOP THROUGH AFTERNOON AS THE FRONT INCHES ITS WAY
EAST. CURRENT ACTIVITY IS FOCUSED IN THE EASTERN HALF OF THE FA
WHERE DEEPER MOISTURE IS LOCATED...AND HAVE MERELY USED VCSH FOR
KSBN THROUGH THE NEXT COUPLE OF HOURS AS MORE LIMITED DEVELOPMENT
IN WESTERN LOCATIONS THUS FAR WILL LIKELY PRECLUDE WIDESPREAD
ACTIVITY UNTIL DEEPER INTO THE AFTERNOON. WITH MOIST AIRMASS AND
MOST AREAS NOW HAVING RECEIVED SOME PRECIP...FOG DEVELOPMENT AGAIN
EXPECTED THURSDAY MORNING AS DRIER AIR BEHIND THE BOUNDARY DOES
NOT BEGIN TO ARRIVE UNTIL AFTER SUNRISE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...LUD
LONG TERM...JT
AVIATION...LUD
Hazardous weather outlook, May 27, 5:17 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 AM EDT WED MAY 27 2009
LMZ043-046-281030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
617 AM EDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY INTO THIS EVENING.
THE STORMS WILL BE MOST NUMEROUS THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER BRIEF
GUSTS TO 35 KNOTS AND LOCALLY HIGHER WAVES IN AND NEAR STORMS ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND AND WAVES COULD BECOME HAZARDOUS FOR SMALL CRAFT THURSDAY.
THERE WILL ALSO BE AN INCREASED RISK FOR RIP CURRENTS ON THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY. IT
REMAINS TOO EARLY TO DETERMINE THE RISK OF SEVERE STORMS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
617 AM EDT WED MAY 27 2009 /517 AM CDT WED MAY 27 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY INTO THIS EVENING.
THE STORMS WILL BE MOST NUMEROUS THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER BRIEF
HEAVY DOWNPOURS THAT MAY CAUSE FLOODING OF STREETS AND LOW LYING
AREAS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY. IT
REMAINS TOO EARLY TO DETERMINE THE RISK OF SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, May 27, 3:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT WED MAY 27 2009
OHZ016-024-025-272200-
ALLEN OH-PUTNAM OH-VAN WERT OH-
400 PM EDT WED MAY 27 2009
AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPENCERVILLE...OR 12 MILES WEST OF
LIMA...MOVING EAST AT 15 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
KALIDA...
COLUMBUS GROVE...
VAUGHNSVILLE...
CAIRO...SLABTOWN AND WESTMINSTER...
HARROD...
LAFAYETTE...
MONTICELLO...
LIMA...
THIS INCLUDES INTERSTATE 75 BETWEEN MILE MARKERS 119 AND 140.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4063 8388 4064 8407 4064 8411 4065 8411
4067 8422 4068 8422 4068 8426 4075 8453
4104 8421 4087 8387 4064 8387
TIME...MOT...LOC 2057Z 241DEG 12KT 4082 8417 $$Special weather statement, May 27, 3:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EDT WED MAY 27 2009
OHZ015-016-024-025-272100-
ALLEN OH-PAULDING OH-PUTNAM OH-VAN WERT OH-
433 PM EDT WED MAY 27 2009
AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPENCERVILLE...OR 11 MILES SOUTHWEST OF
DELPHOS...MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE
WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SPENCERVILLE...
CONVERSE...
MIDDLE POINT...
SOUTHWORTH...
NEEDMORE...
CONANT AND KEMP...
LIMA...
THIS INCLUDES INTERSTATE 75 BETWEEN MILE MARKERS 119 AND 140.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4064 8405 4064 8410 4065 8411 4065 8421
4068 8422 4068 8444 4072 8445 4073 8460
4108 8429 4087 8387 4082 8387
TIME...MOT...LOC 2033Z 241DEG 12KT 4071 8442 $$Thunderstorm Wind, Allen
- When
- May 27, 4:30 PM EST to 4:31 PM EST
- Where
- Allen County, 1.25 mi WNW of Spencerville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.710, -84.370
Emergency management officials reported a portion of the roofing on a barn was removed. In addition, a power pole and several lines were blown down. Damage is estimated at $7,500.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Damaging Wind in Pennsylvania, May 27, 2009$50,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171301.